Cold/Wind Chill, Dallam
- When
- December 7, 2:30 AM CST to 9:30 AM CST
- Where
- Dallam forecast zone
- Reported by
- ASOS
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
The Dalhart ASOS reported a wind chill of minus nine degrees.
A cold airmass over the Texas Panhandle allowed temperatures to plummet into the single digits during the early morning hours of the 7th. The frigid ambient air temperatures coupled with light surface winds around 10 mph to cause wind chill values to drop into the minus 5 to minus 12 degrees Fahrenheit range.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A cold airmass over the Texas Panhandle allowed temperatures to plummet into the single digits during the early morning hours of the 7th. The frigid ambient air temperatures coupled with light surface winds around 10 mph to cause wind chill values to drop into the minus 5 to minus 12 degrees Fahrenheit range. The wind chills persisted through the early morning hours before ambient air temperatures began to warm shortly after sunrise.
The following is a list of wind chill values of less than minus 5 degrees Fahrenheit across the Texas Panhandle: Dalhart (Dallam and Hartley County) minus 9 degrees; Dumas (Moore County) minus 11 degrees; Adrian (Oldham County) minus 7 degrees; and Bootleg (Deaf Smith County) minus 7 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 6, 11:40 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1140 PM CST FRI DEC 6 2013 .AVIATION... FOR THE 06Z TAFS...LITTLE CHANGE FROM PREVIOUS AVIATION AFD REASONING. MVFR CIGS BEGINNING TO REDEVELOP ACROSS WRN PARTS OF TX AND OK PNHDLS AND SHOULD CONTINUE AND AFFECT ALL TAF SITES AS WINDS REMAIN E AND EVENTUALLY BECOME SE AND S DURG NEXT 24 HOURS. THERE IS STILL LOW CONFIDENCE WITH RESPECT TO CIG HEIGHT AND HOW LONG THEY WILL LAST. THEREFORE...AMENDMENTS MAY BE POSSIBLE OVERNIGHT. ANDRADE && .PREV DISCUSSION... /ISSUED 543 PM CST FRI DEC 6 2013/ AVIATION... FOR THE 00Z TAFS...EXPECT A RETURN OF MVFR CIGS LATER THIS EVENING AND TONIGHT AS SFC WINDS BECOME MORE EASTERLY AND UPSLOPE. CONFIDENCE IS LOW WITH RESPECT TO CIGS AS TO WHEN...TO WHAT EXTENT...AND FOR HOW LONG THEY WILL LAST. AMENDMENTS WILL BE POSSIBLE THIS EVENING. ANDRADE PREV DISCUSSION... /ISSUED 338 PM CST FRI DEC 6 2013/ SHORT TERM...TONIGHT AND SATURDAY THE ONGOING COLD SPELL REMAINS THE PRIMARY CONCERN IN THE SHORT TERM PERIOD. SURFACE HIGH PRESSURE CURRENTLY EXTENDS OVER THE NORTHERN AND CENTRAL PLAINS. THIS HIGH WILL SLIDE FURTHER TO THE SOUTH OVERNIGHT AND THE EXPECTED POSITION OF ITS AXIS WILL FAVOR COLD EARLY MORNING TEMPS IN THE SINGLE DIGITS. THE POSITION OF THIS HIGH WILL ALSO MAINTAIN LIGHT WINDS /UNDER 10 MPH/. SO ALTHOUGH WIND CHILLS WILL FALL TO 5 BELOW TO AROUND 20 DEGREES BELOW ZERO...SFC WINDS WILL STAY UNDER 10 MPH PRECLUDING THE NEED FOR WIND CHILL ADVISORIES AND/OR WARNINGS. AS THIS HIGH SLIDES OFF TO THE EAST ON SATURDAY...SFC WINDS WILL VEER AROUND TO THE SOUTHEAST. WARM AIR ADVECTION WILL COMMENCE WHILE ISENTROPIC LIFT INCREASES ACROSS THE AREA. FORECAST SOUNDINGS ALSO INDICATE MOISTURE INCREASING UP TO AROUND 700 MB AS A RESULT OF THE UPSLOPE FLOW. FEW OF THE NWP MODELS DISPLAY SOME LIGHT QPF OVER THE AREA...ALTHOUGH DRY AIR WILL RESIDE IN THE MID LEVELS WHICH WILL CUT BACK ON THE POSSIBILITY FOR LIGHT SNOW AND/OR FLURRIES. HAVE OPTED TO KEEP THE FORECAST DRY AS THE BETTER LIFT/MOISTURE WILL RESIDE WEST OF THE AMA CWA. DESPITE THE WARM AIR ADVECTION...ANOTHER COLD DAY IS SLATED FOR SATURDAY AS HIGHS WILL ONLY CLIMB INTO THE TEENS TO THE LOWER 20S. ALTHOUGH LOWS EARLY SUNDAY MORNING WILL BE A FEW DEGREES WARMER THAN TONIGHTS...WINDS ARE EXPECTED TO INCREASE TO AROUND 10 TO 15 MPH. THIS MAY NECESSITATE THE NEED FOR A WIND CHILL ADVISORY ACROSS MUCH OF THE AREA. WILL LET THE NEXT SHIFT LOOK OVER THE 00Z DATA AND MAKE THE CALL IF AN ADVISORY IS NEEDED. LONG TERM...SUNDAY THROUGH THURSDAY AN UPPER TROUGH ORIGINATING OFF THE PACIFIC NORTHWEST WILL DIG SOUTH ACROSS THE ROCKIES SUNDAY. AN UPPER LEVEL JET WILL POSITION ITSELF OVER THE REGION. THERE IS SOME UNCERTAINTY IN HOW SUNDAY WILL PLAY OUT WRT TEMPS AS A SFC TROUGH DEEPENS OVER THE LEE OF THE ROCKIES WHILE A STRONG COLD FRONT TAKES AIM ON THE AREA. NWP MODEL GUIDANCE HAS BEEN CONSISTENT IN HOLDING THE FRONT OVER THE NORTHERN ZONES...LEAVING THE SOUTHERN TEXAS PANHANDLE TO BENEFIT FROM THE WARMER SOUTHWESTERLY LOW LEVEL FLOW. HOWEVER THE TEMP GRADIENT WILL NOT BE AS EXTREME AS IT WAS PRIOR TO THE PASSAGE OF THE COLD FRONT A FEW DAYS AGO GIVEN THE CHILLY TEMPS ALREADY IN PLACE. STILL THE SOUTHERN TEXAS PANHANDLE CAN SEE TEMPS CLIMB ABOVE FREEZING WHILE THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE WILL CONTINUE TO EXPERIENCE SUB FREEZING TEMPS. THE COLD FRONT WILL PUSH ACROSS THE AREA LATER IN THE EVENING...ONCE AGAIN SENDING TEMPS ON A DOWNWARD SPIRAL WHERE HIGHS WILL ONLY CLIMB INTO THE 20S MONDAY. BEYOND MONDAY THE FLOW WILL FLATTEN BEFORE A LOW AMPLITUDE UPPER RIDGE BUILDS OVER THE AREA. THIS WILL ALLOW FOR A SLOW MODERATION IN TEMPS ALTHOUGH NOT EXPECTING HIGHS TO CLIMB MUCH OUT OF THE 40S THROUGH THE WEEK. PRECIP CHANCES ALSO LOOK SLIM GIVEN THIS SYNOPTIC PATTERN. CLK FIRE WEATHER... NEITHER ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THE NEXT SEVERAL DAYS AS EITHER RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT AND/OR 20 FOOT WINDS REMAIN BELOW 20 MPH. CLK && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 255 PM CST FRI DEC 6 2013 OKZ001>003-TXZ001>020-071200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 255 PM CST FRI DEC 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CLK
The national radar mosaic for the moment the first event began.
5 cold/wind chill. Local standard time, as filed.
The Dalhart ASOS reported a wind chill of minus nine degrees.
The Dalhart ASOS reported a wind chill of minus nine degrees.
The Dumas AWOS reported a wind chill of minus eleven degrees.
The Adrian mesonet reported a wind chill of minus seven degrees.
The Bootleg mesonet reported a wind chill of minus seven degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483020, 483021, 483022, 483023, 483024.